MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3430-1380S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 01/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided on a supplemental report.
 
Event or Problem Description
It was reported that a gamma nail was being implanted and broke."was a subtroch fracture nailed implant fracture at 2 months; revised to a proximal femoral replacement.".
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received device was found to be broken around the proximal region at the point of the lag screw insertion hole.Significant drill marks were found at the lateral entrance of the hole along the posterior side and then progressing through the bore towards medial.The surface revealed that the breakage originated from the posterior web.Bearing points of lag screw at the distal part showed slight deformation, indicating towards high compressive load.The initial smooth surface as well as the appearance of lines of rest/waves confirmed the breakage to be a fatigue fracture.Also, the fracture pattern suggests that after a while the breakage was abrupt.The breakage initiated in a fatigue manner from the posterior web but broke in a much quicker manner from the anterior web due to high tension.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The optec states that: ¿in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced, which may cause nail to fracture.¿ based on the above investigation and the available information, the root cause of the issue is a combination of both user and patient related, but predominantly user related due to the nature of intra-op damage to nail which may have led to weakening of the nail initially.There was deformation observed as well on the medial side of the nail at the lag screw bearing point, indicating towards high compressive load (most likely patient related).If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
It was reported that a gamma nail was being implanted and broke."was a subtroch fracture nailed - implant fracture at 2 months - revised to a proximal femoral replacement.".
 
Additional Manufacturer Narrative
Correction: please refer to h1 summary report & h1 number of events summarized.Please note the h1 summary report tab and h1 number of events summarized tab were selected in error.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X380MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13546463
Report Number0009610622-2022-00051
Device Sequence Number17424733
Product Code HSB
UDI-Device Identifier07613252273998
UDI-Public07613252273998
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2025
Device Model Number3430-1380S
Device Catalogue Number34301380S
Device Lot NumberK087028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/19/2022
Supplement Date Received by Manufacturer04/28/2022
06/07/2022
Initial Report FDA Received Date02/16/2022
Supplement Report FDA Received Date05/24/2022
06/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown